Acetaminophen has an excellent safety profile when taken as directed. For adults, one or two tablets every 4 hours usually does the trick.
Knowing exactly what the right dose means for a child, however, can be challenging for parents faced with a liquid medication, but a pharmacist can help them ensure their child gets enough to help without risking an overdose. And it’s important for pharmacists to step up, as liquid-medication overdoses in children account from more than 70,000 emergency-departments visits each year and acetaminophen overdoses are the leading cause of liver failure in the U.S.
If the pain reliever is intended for an infant or child, using the infant or children’s formulation reduces the risk of overdose. While the formulations no longer differ in strength, they do come with different measuring devices. Manufacturers now package acetaminophen for children with a measuring cup and the medication for infants with a syringe.
Multiple studies show that using a marked syringe substantially increases the likelihood that a parent will administer the proper dose, but the majority of parents overfill a dosing cup. Showing the line associated with the right dose on the syringe or cup based on the child’s weight can help. Caregivers should be cautioned to not use household teaspoons for dosing as they vary greatly in size and have little correspondence to a teaspoon measure. Pharmacists might consider offering a syringe for more accurate measurement as well.
Remind parents that exceeding the recommended dose will not help their child feel better more quickly and may make them feel far worse. Similarly, advise against redosing in less than 4 hours or exceeding five doses per day, notes the Mayo Clinic.
Even caregivers who measure carefully can accidentally administer an overdose of acetaminophen, however, because it appears in more than 600 OTC and prescription medicines, including many cold and flu preparations. Giving a 50-pound 6-year-old the recommended 10 mL of acetaminophen for fever along with the age-appropriate 15 mL of DayQuil for congestion and cough, for instance, would result in a total acetaminophen intake of 645 mg, twice the recommended amount of acetaminophen for that child.
It’s worth noting that acetaminophen overdoses occur in adults, too, so don’t rule out a conversation about safe medication practices with other patients, particularly if they are simultaneously purchasing multiple products that contain acetaminophen.
« Click here to return to OTC Update.
Published September 24, 2019